The popularity with minors of the synthetic drug known as "spice," along with its potential lifelong mental health consequences, make it a public health hazard on several counts, according to state officials and medical professionals.
In recent weeks the Daily Press has reported on several incidents regarding its use, including a domestic altercation, an overdose, and arrests for illegal distribution.
The drug, marketed under a plethora of names -- K2, Black Mamba, Blaze, Red X Dawn, Mr. Smiley, and many more -- was first outlawed in Virginia last March, a couple of years after being identified as a synthetic cannabinoid. When smoked, its chemical components mimic the euphoric effect of marijuana's THC, but with a difference -- many users exhibit aggressive and violent behaviors, and some may suffer lifelong mental health problems.
The "designer drug" is made up of five liquid chemical compounds which are typically sprayed over chopped up plant material in pot-pourri fashion. "There's no way people can know what's in it," said clinical toxicologist Rutherford "Ruddy" Rose, director of the Virginia Poison Control Center in Richmond that has treated dozens of people with bad reactions to the drug. "The same product bought in two different places may have different ingredients in different concentrations. The effects are relatively unpredictable."
Nationally, poison control centers reported almost 10,000 calls related to spice use last year.
When it first became readily available, around 2008, spice was promoted as a legal alternative to marijuana. Though labeled as "not for human consumption," its various versions were widely available over the Internet, and it was sold in gas stations, convenience stores, tobacco and head shops.
"It's not like a legal or prescription medication where there's oversight. It's not produced in a controlled fashion, and its composition is not considered anything that should be ingested. It has health implications," said Nzinga Teule-Hekima, medical director of the Peninsula Health District, reeling off its side effects, such as an elevated heart rate, blood pressure changes and short-term memory deficits.
After numerous health incidents involving its use, in March 2011, the U.S. Drug Enforcement Administration classified it temporarily as a Schedule 1 drug. This spring, the DEA confirmed the classification. That puts it in the company of "any abusable substance that you wouldn't have a legal use for, like crack cocaine," says psychiatrist Gary L. Starkey, medical director of Riverside Behavioral Health Center in Hampton.
In the past three months alone, Starkey said, the center has admitted five teens suffering psychotic episodes from spice use.
"They're showing up very confused and disoriented, some may clear up on their own, but others are dazed for several days," he said, noting that the younger ones, in particular, may require anti-psychotic medications. "Some have tipped over into a bipolar mania and some have residual symptoms that have tipped off a lifelong illness," he adds, likening its effects to the delirium common in LSD users in the '60s.
Starkey attributes the drug's popularity among teens to the fact that it cannot be detected on routine drug screens. That also makes data on its use hard to obtain, according to the U.S. Department of Health and Human Services, though the military, where "spice" was first flagged as a problem, now uses more expensive urinalysis tests to detect its use by service members.
Though categorized as synthetic marijuana -- it was developed decades ago by marijuana researchers -- "spice" has many differences from its natural counterpart. The DEA reports that the chemicals are stronger than THC and though slower to bind to receptors in the body (which encourages users to risk overdose as they don't feel the effects immediately) they then bind to them more permanently, remaining longer in the brain and other organs. It can also have numerous side effects that are not traditionally associated with marijuana, such as a rapid heart rate and seizures, extreme agitation, panic attacks, vomiting, trouble breathing, and violent and psychotic episodes.
"There have been a lot of celebrated cases of young people smoking it and getting very agitated, and even violent. They have to be given some pretty strong sedatives in the emergency room," said toxicologist Rose. "That picture is much different than smoking marijuana."